Missouri, 2022

Damaging Wind in Missouri, July 7, 2022

July 7, 2022 · NWS PAH · 1 event in 1 county or zone

Areas south of a stationary front over the Missouri Valley warmed into the mid 80's to the mid 90's. The air mass was very moist, with dew points in the lower to mid 70's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Areas south of a stationary front over the Missouri Valley warmed into the mid 80's to the mid 90's. The air mass was very moist, with dew points in the lower to mid 70's. Instability was quite strong, with mixed-layer capes around 3000. Minimal wind shear inhibited thunderstorm organization. A storm pulsed up to severe levels, producing isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 1:53 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 7, 1:53 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
253 PM CDT Thu Jul 7 2022

.SHORT TERM...(Tonight through Friday night)
Issued at 253 PM CDT Thu Jul 7 2022

Main forecast concern is the timing and coverage of thunderstorms,
which will impact the excessive heat. An early morning mcv brought
widespread clouds and rainfall to southwest Indiana and the
Interstate 64 corridor. This mcv is moving east, and the back edge
of the precip was nearing the Wabash Valley as of 1930z.
Elsewhere, isolated storms have developed along a surface boundary
that extended from the Wabash Valley to near kpof.

The forecast for the next 24 hours hinges on mesoscale features,
but the models have been hit or miss with features such as this
mornings mcv. This afternoons convection has a few more hours to
increase. After today's surface-based storms decrease early this
evening, there is some potential for another elevated round of
storms late tonight.

A consensus of the short-range model pops hints that the
Interstate 64 corridor and southwest Indiana will once again be
most likely to receive elevated storms late tonight. The href mean
wind fields indicate a modest southwesterly 850 mb low level jet
will develop overnight. This appears to be in response to a 500 mb
impulse that will track eastward across the mid Mississippi
Valley. Along the nose of the stronger low-level flow, another
round of convection appears likely overnight.

Once again on Friday, convection is likely to develop along
outflow boundaries associated with convective complexes from early
in the morning. The timing appears to be similar to the past few
days, with the outflow boundaries becoming active about mid
afternoon. This scenario would result in little if any difference
in heat indices compared to the past few days. Therefore, the
Excessive Heat Warning will be extended through Friday for the
areas that are currently covered. The thinking is that areas
further north and northeast will again be affected by morning
clouds and showers.

Showers and thunderstorms will be slower to diminish Friday night
as a cold front provides forcing for development through the
night. The href 6-hourly mean qpf maximizes between 00z and 06z on
Friday night over western Kentucky. Given the very high moisture
content and slow movement of the storms, some locally heavy
rainfall is likely. However, a widespread heavy rain seems
unlikely given the lack of a well-defined synoptic scale 500 mb
shortwave. Low stratus and fog may form Friday night in the wake
of locally heavy rainfall. Winds will be light.

.LONG TERM...(Saturday through Thursday)
Issued at 253 PM CDT Thu Jul 7 2022

Models indicate the frontal boundary and most of it's associated
convection will be south of the KY/TN border by Saturday morning.
However, low level moisture will be slower to scatter out. This will
lead to plenty of cloud cover, at least through early afternoon.
With the lingering moisture, isolated convection may still develop
through the day, mainly in western Kentucky. However, tend to
believe the NBM PoPs are likely still too high, and probably will
need to trim those back some with future packages. Have nudged down
temperatures into the low to mid 80s, but wouldn't be surprised if a
few areas struggle to reach 80 if few breaks in the clouds are
realized.

High pressure will build south from the Great Lakes Saturday night
into Sunday. Dry northeasterly flow will funnel lower humidity
(dewpoints in low to mid 60s) into the region. Plenty of sunshine is
expected on Sunday with highs a bit below normal in the mid to upper
80s.

As the surface high moves east, southerly flow develops again on
Monday. This will lead to a rise in temperatures back into the 90s
on Monday and Tuesday. Slight uptick in humidity levels will be
realized on Monday, and more so on Tuesday as moisture pools ahead
of an incoming front.

Models are in good agreement in bringing a cold front into the area
Tuesday into early Wednesday. However, they differ as to how much
precipitation develops along the boundary across our cwa. The GFS
and its ensemble are the most aggressive while ECMWF and Canadian
ensembles aren't overly impressive with areal coverage and overall
QPF. For now feel like the slight PoPs the NBM initialized with is a
good way to go.

Behind the frontal boundary, surface high pressure builds back into
the Great Lakes region later next week. This allows dry northerly
flow to funnel below normal temperatures in the 80s back into our
area.

&&

.AVIATION...
Issued at 1055 AM CDT Thu Jul 7 2022

VFR conditions continue at the taf sites. However, isolated to
scattered thunderstorms are forecast through this evening. IFR
conditions will occur in any storms, but coverage of storms
appears too low to mention in the kpah/kcgi tafs at this time.
The kevv/kowb area is most at risk for storms in the immediate
future, and thunder has been added to those tafs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 7 PM CDT Friday for ILZ080-081-
     084>094.

MO...Excessive Heat Warning until 7 PM CDT Friday for MOZ076-086-087-
     100-107>112-114.

IN...None.
KY...Excessive Heat Warning until 7 PM CDT Friday for KYZ001>017-
     020>022.

&&

SHORT TERM...MY
LONG TERM...SP
AVIATION...MY
Hazardous weather outlook, Jul 7, 2:26 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 PM CDT Thu Jul 7 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 PM CDT Thu Jul 7 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will continue through early
this evening. A few storms could briefly reach severe levels,
with isolated damaging wind gusts. Very heavy rainfall and
frequent lightning will accompany the strongest storms.

The Excessive Heat Warning has been extended through Friday for
southeast Missouri, most of western Kentucky, and southern
Illinois south of the Interstate 64 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are again in the forecast for Friday and Friday
night. The strongest storms are expected in the afternoon and
evening hours, when a few storms could briefly pulse up to severe
levels. Very heavy rain and frequent lightning will accompany the
strongest storms.

The Excessive Heat Warning has been extended through Friday for
much of the area except southwest Indiana, the Interstate 64
corridor of Illinois, and far northwest Kentucky. Peak heat
indices will again be up to around 110 degrees on Friday.

A few isolated thunderstorms may linger into Saturday, mainly across
western Kentucky. Another chance for thunderstorms returns Tuesday
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY/SP

In the hours before

Special weather statement, Jul 7, 3:59 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
459 PM CDT Thu Jul 7 2022

MOZ076-087-072245-
Cape Girardeau MO-Perry MO-
459 PM CDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of southeastern Perry
and northwestern Cape Girardeau Counties through 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Daisy to near Jackson. Movement was
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Altenburg.

This includes Interstate 55 between Mile Markers 108 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3777 8966 3775 8967 3775 8964 3758 8948
      3758 8952 3755 8952 3741 8970 3758 8986
      3760 8986 3781 8970
TIME...MOT...LOC 2159Z 211DEG 16KT 3760 8984 3744 8970

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SMITH
Local storm report, Jul 7, 4:03 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     3 WNW SCOTT CITY        37.23N 89.58W
07/07/2022  M52 MPH          SCOTT              MO   ASOS

            ASOS STATION KCGI CAPE GIRARDEAU MO.

&&

K. SMITH
Special weather statement, Jul 7, 4:07 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
507 PM CDT Thu Jul 7 2022

KYZ012-017-022-072230-
Todd KY-Christian KY-Trigg KY-
507 PM CDT Thu Jul 7 2022

...Scattered strong thunderstorms will impact portions of southern
Christian, southeastern Trigg and southern Todd Counties through 530
PM CDT...

At 506 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elkton to 6 miles northwest of Fort
Campbell to 6 miles southeast of Canton. Movement was southeast at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Elkton around 510 PM CDT.
  Fort Campbell around 520 PM CDT.
  Oak Grove around 525 PM CDT.

This includes Interstate 24 in Kentucky between Mile Markers 81 and
92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3665 8706 3664 8709 3664 8715 3663 8783
      3678 8790 3674 8756 3685 8706
TIME...MOT...LOC 2206Z 328DEG 23KT 3683 8708 3673 8752 3676 8786

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SMITH
Special weather statement, Jul 7, 4:25 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
525 PM CDT Thu Jul 7 2022

KYZ003-004-MOZ112-072315-
Carlisle KY-Ballard KY-Mississippi MO-
525 PM CDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of western Carlisle,
south central Ballard and east central Mississippi Counties through
615 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bardwell, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wickliffe around 545 PM CDT.

Other locations in the path of this storm include Bardwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near the Mississippi River, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3690 8929 3699 8904 3683 8891 3679 8908
      3680 8911 3678 8913
TIME...MOT...LOC 2225Z 246DEG 7KT 3687 8909

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SMITH
Local storm report, Jul 7, 4:45 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLASH FLOOD      DRAKESBORO              37.22N 87.05W
07/07/2022                   MUHLENBERG         KY   LAW ENFORCEMENT

            REPORTS OF FLASH FLOODING IN DRAKESBORO
            AREA. SEVERAL DITCHES OVERFLOWED AND YARDS
            FLOODED. WATER DRAINING INTO SOME BASEMENTS.

&&

RJP
Special weather statement, Jul 7, 5:24 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
624 PM CDT Thu Jul 7 2022

MOZ110-114-072345-
Stoddard MO-New Madrid MO-
624 PM CDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of north central New
Madrid and southeastern Stoddard Counties through 645 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Essex, or 8 miles east of Dexter, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Morehouse and Canalou.

This includes Interstate 55 between Mile Markers 62 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3672 8994 3689 8987 3683 8952 3658 8963
TIME...MOT...LOC 2324Z 289DEG 9KT 3678 8982

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP

The radar

The Paducah radar (KPAH), 100 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stoddard

When
July 7, 5:55 PM CST
Where
Stoddard County, Essex to Penermon
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.820, -89.850

A tree was snapped four feet off the ground at the intersection of Highway 114 and Highway KK just south of Essex. There was also a lot of small and minor tree damage in Essex, with smaller branches broken off. Four large branches were broken in Penermon and the area immediately southwest of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034165.